Alert archive / Maryland / Areal Flood Advisories in 2017

Areal Flood Advisory 71, NWS Philadelphia/Mount Holly

July 6, 2017Kent County, Maryland

NWS Philadelphia/Mount Holly issued this areal flood advisory at Jul 6, 2017, 4:17 PM EDT for Kent County, Maryland. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jul 6, 2017, 4:17 PM EDT (20:17 UTC)
Expired
Jul 6, 2017, 7:15 PM EDT
In force
3 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

County Kent County, MD

The radar

The Dover AFB radar (KDOX), 80 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

091 
WGUS81 KPHI 062017
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
417 PM EDT THU JUL 6 2017

MDC029-062315-
/O.NEW.KPHI.FA.Y.0071.170706T2017Z-170706T2315Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kent MD-
417 PM EDT THU JUL 6 2017

The National Weather Service in Mount Holly NJ has issued a

* Flood Advisory for...
  Northwestern Kent County in northeastern Maryland...

* Until 715 PM EDT

* At 416 PM EDT...Doppler radar indicated heavy rain that will cause
  minor flooding in the advisory area.

* Some locations that will experience flooding include...
  Chestertown, Betterton and Newtown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3933 7617 3933 7614 3937 7611 3937 7606
      3938 7606 3938 7604 3926 7601 3921 7606
      3930 7618 3931 7619

$$

PO

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Jul 6, 4:14 PM EDT, 3 minutes earlier.

Area forecast discussion, Jul 6, 4:14 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
414 PM EDT Thu Jul 6 2017

.SYNOPSIS...
Updated for a flash flood watch.

Low pressure along a frontal system stretching through the Virginias
will move northeast tonight and across New Jersey Friday morning. A
cold front will cross the area on Saturday followed by high pressure
on Sunday. High pressure becomes established off the East Coast
early next week but another frontal system may affect the mid-
Atlantic region around the middle of the week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
3 PM update: attm...No flash flood watch but will be rereviewed
this evening. Pockets of 2-4" rain with embedded isolated tstms
tonight... first this evening north of the warm front over the
Delmarva Peninsula, and probably eventually into s NJ by 10 PM.
Then an ewd moving MCV now in the Ohio Valley should light up
the warm front near I-78 between midnight and 4 am Friday with
that 2-4" of rain departing ne NJ roughly around 10 am Friday.
Patchy fog along the coast. Easterly flow turns light northerly
by morning.

Other details to look for: we should see increasing convergence
and strengthening wind fields this aftn/evening vcnty Ches Bay
low and that should refire heavy showers/iso thunderstorms e MD
this aftn in 2.25" pwat airmass.

So far, into this evening FF risk appears to be basically over
the countryside se of I95 that can handle 2.25" in an hr or 5"
storm totals by 8am Friday. We will watch this to ensure the
heaviest axis does not shift north onto the I-95 urban corridor.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Leftover heavy showers and isolated tstms mainly n of I-78
during the morning then it heats up during the mid and late
afternoon to possibly 90 degrees vcnty PHL. We are not using the
12z/6 GGEM-GFS soln attm and more so the WPC day 1 grids issued
around 1830z. Winds become northwesterly early in the day then
west to southwest in the afternoon. Still humid. A line of
strong tstms may be approaching the Poconos around 5 or 6PM.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
The upper level pattern across the US looks fairly stable
through the long term period, with a ridge over the west and a
trof in the east. A relatively strong shrtwv will move through
the mid-Atlantic on Saturday and dig the eastern trof a bit, but
then hieghts rise some by mid-week with a return to more typical
summer conditions.

A cold front associated with the above mentioned shrtwv will be
appoaching from the NW Friday night. This may trigger some
t-storms during the evening, mostly N/W of PHL. The front then
works its way east through NJ and vicinty on Saturday. Moisture
looks to be rather limited and the forecast has just low chance
PoPs over north NJ and little if any rain expected south of PHL.
Any showers/t-storms will likely move out during the afternoon
or maybe sooner.

Surface high pressure will be building in from Saturday night
through Sunday. The airmass behind the front looks to be
slightly cooler but mainly drier and thus more comfortable for
Sunday and Monday. By Tuesday this high merges with the typical
Bermuda High offshore, resulting in a return to low-level SW
flow and increasing heat/humidity.

The latest GFS and ECMWF both indicate a frontal boundary
moving into the northern mid-Atlantic around mid-week. This
combined with moisture and instability leads to higher chances
for showers/T-storms on Tuesday and Wednesday with max temps a
few degrees above normal. If the front can push south of
Delaware by Thursday then drier and more pleasant weather is
possible, but confidence is not high for that to happen.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Remainder of this afternoon...Generally cigs between 600 and
2000 feet with an easterly wind that may gust 15 kt. Vsby 2-6
mi in showers, vsby shower intensity dependent. Please see TAFS
for details

Tonight...IFR conditions in showers/stratus/fog isolated
embedded tstm. east to north wind with any gusts under 18 kt
with the wind trending northwest near 11z/7.

Friday...IFR conditions possible in leftover st/fog with a
chance of lagging showers and thunderstorms north of KABE-KTTN,
improving to VFR sct-bkn during the afternoon with chance of an
aftn shower or tstm late in the day.  Wind eventually becomes
west.

OUTLOOK...

Friday night...VFR conditions early. Low clouds and/or fog possibly
developing overnight.

Saturday...Generally VFR expected. Possible brief MVFR in
scattered showers. West winds gusting 15-20 knots.

Sunday...VFR conditions expected with winds less than 10 kt.

Monday...VFR conditions expected. Southwest winds 10 to 15 kt.

Tuesday...Generally VFR conditions but temporarily lower in
scattered showers and t-storms. Southwest winds around 10 kt.

&&

.MARINE...
Winds and seas are expected to stay below SCA criteria through
Friday. East or southeast gusts near or just above 20 kt will
be possible tonight, but are expected to stay below 25 kt.
Winds first turn northwest Friday morning then southwest or
west during the afternoon, Friday.

Patchy fog along the coast.

OUTLOOK...

Saturday through Tuesday...Winds and seas are expected to remain
below SCA levels through the period.

RIP CURRENTS...

The risk for the formation of dangerous rip currents is expected
to be low again on Friday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ070-071-102-104.
NJ...Flash Flood Watch through late tonight for NJZ016>018.
DE...Flash Flood Watch through late tonight for DEZ001.
MD...Flash Flood Watch through late tonight for MDZ008-012.
MARINE...None.

&&

Synopsis...AMC
Near Term...Drag
Short Term...Drag
Long Term...AMC
Aviation...AMC/Drag
Marine...AMC/Drag
Hazardous weather outlook, Jul 6, 3:37 AM EDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
337 AM EDT Thu Jul 6 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-070745-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
337 AM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Showers and thunderstorms today and tonight will be capable of
producing heavy rain, leading to poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-070745-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
337 AM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 6, 2:41 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
241 PM EDT THU JUL 6 2017

DEZ001-002-MDZ008-012-061945-
Kent-New Castle-Cecil-Kent-
241 PM EDT THU JUL 6 2017

...SHOWERS WITH HEAVY RAINS WILL AFFECT SOUTHWESTERN NEW
CASTLE...NORTHWESTERN KENT...NORTHEASTERN KENT AND SOUTHEASTERN
CECIL COUNTIES...

At 239 PM EDT, an area of intense showers was located near Green
Spring, or 8 miles south of Middletown, moving north at 10 mph. A
rumble or two of thunder is possible with the activity.

Locations impacted include...
Middletown, Smyrna, Clayton, Delaware City, Warwick, Saint Georges,
Sassafras, Mount Pleasant, Green Spring, Bohemias Mills, Port Penn,
Brantwood, Delaney Corner, Cayots, Glasgow, Townsend, Chesapeake
City, Odessa and Chambersville.

Very heavy rainfall will occur with these showers, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3961 7561 3959 7561 3959 7558 3951 7556
      3950 7559 3946 7559 3944 7558 3943 7555
      3927 7554 3924 7575 3934 7582 3957 7591
TIME...MOT...LOC 1839Z 168DEG 11KT 3933 7567

PO
Special weather statement, Jul 6, 4:08 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
408 PM EDT THU JUL 6 2017

MDZ008-012-062115-
Cecil-Kent-
408 PM EDT THU JUL 6 2017

...A SHOWER WITH VERY HEAVY RAINFALL WILL AFFECT NORTH CENTRAL KENT
AND SOUTHWESTERN CECIL COUNTIES...

At 407 PM EDT, a shower was located near Morgnec, or 13 miles south
of Aberdeen Proving Ground, moving north at 10 mph.

Locations impacted include...
Betterton and Newtown.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3934 7616 3934 7615 3933 7614 3937 7611
      3937 7606 3940 7604 3941 7601 3926 7601
      3923 7611 3932 7618
TIME...MOT...LOC 2007Z 167DEG 7KT 3927 7607

po

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:35 PM EDTFlash Flood WarningPHICecil4 hr
Jul 6, 4:04 PM EDTAreal Flood AdvisoryPHICecil4 hr
Jul 6, 4:08 PM EDTSpecial Weather StatementPHIKent67 min
Jul 6, 4:16 PM EDTFlash Flood WatchPHICecil, Kent3 hr
Jul 6, 5:39 PM EDTSpecial Weather StatementPHIKent66 min
Jul 6, 6:15 PM EDTAreal Flood AdvisoryPHIKent, Queen Anne's3 hr
Jul 6, 7:36 PM EDTAreal Flood WarningPHICecil, Kent10 hr

Nearby

Areal Flood Advisories in Maryland, 2017Every areal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.